Alert archive / Alaska / Blizzard Watches in 2007
Blizzard Watch 19, NWS Anchorage, AK
NWS Anchorage, AK issued this blizzard watch at Dec 24, 2007, 11:54 PM AKST. It took effect at Dec 25, 2007, 9:00 PM AKST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 24, 2007, 11:54 PM AKST (08:54 UTC)
- In effect from
- Dec 25, 2007, 9:00 PM AKST
- Expired
- Dec 25, 2007, 3:57 PM AKST
- In force
- Issued by
- NWS Anchorage, AK
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWAK42 PAFC 251354 WSWALU URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 454 AM AST TUE DEC 25 2007 AKZ181-260200- /X.NEW.PAFC.BZ.A.0019.071226T0600Z-071226T1200Z/ ALASKA PENINSULA- INCLUDING THE CITIES OF...COLD BAY...SAND POINT 454 AM AST TUE DEC 25 2007 ...BLIZZARD WATCH IN EFFECT FROM THIS EVENING THROUGH LATE TONIGHT... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD WATCH...WHICH IS IN EFFECT FROM THIS EVENING THROUGH LATE TONIGHT. ANOTHER LOW PRESSURE CENTER SOUTH OF THE ALEUTIANS WILL MOVE TOWARD THE ALASKA PENINSULA TODAY. AS IT APPROACHES THE AREA IT WILL BRING STRONG WINDS AND SNOW BEGINNING THIS EVENING AND CONTINUING OVERNIGHT. ONE TO THREE INCHES OF SNOW IS POSSIBLE AS EAST WINDS INCREASE TO 40 TO 55 MPH BY LATE TONIGHT. THIS COMBINATION WILL PRODUCE BLOWING SNOW THAT MAY REDUCE VISIBILITY TO LESS THAN ONE QUARTER MILE THIS EVENING THROUGH LATE TONIGHT. ON WEDNESDAY TEMPERATURES ARE EXPECTED TO INCREASE WITH SNOW MIXING WITH RAIN BY AFTERNOON. A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES. THIS CAN LEAD TO WHITE-OUT CONDITIONS AND MAKE TRAVEL VERY DANGEROUS. $$
1 follow-up statement
000 WWAK42 PAFC 260057 WSWALU URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 357 PM AST TUE DEC 25 2007 AKZ181-261300- /X.UPG.PAFC.BZ.A.0019.071226T0600Z-071226T1200Z/ /X.NEW.PAFC.BZ.W.0034.071226T0700Z-071226T1400Z/ ALASKA PENINSULA- INCLUDING THE CITIES OF...COLD BAY...SAND POINT 357 PM AST TUE DEC 25 2007 ...BLIZZARD WARNING IN EFFECT FROM 10 PM THIS EVENING TO 5 AM AST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD WARNING...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 5 AM AST WEDNESDAY. THE BLIZZARD WATCH IS NO LONGER IN EFFECT. A LOW PRESSURE CENTER SOUTH OF THE ALEUTIANS WILL MOVE TOWARD THE ALASKA PENINSULA TONIGHT. AS IT APPROACHES THE AREA IT WILL BRING STRONG WINDS AND SNOW BEGINNING THIS EVENING AND CONTINUING OVERNIGHT. ONE TO THREE INCHES OF SNOW IS POSSIBLE AS EAST WINDS INCREASE TO 40 TO 55 MPH BY LATE TONIGHT. THIS COMBINATION WILL PRODUCE BLOWING SNOW THAT MAY REDUCE VISIBILITY TO LESS THAN ONE QUARTER MILE THIS EVENING THROUGH LATE TONIGHT. ON WEDNESDAY TEMPERATURES ARE EXPECTED TO INCREASE WITH SNOW MIXING WITH RAIN BY AFTERNOON. A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. $$
What forecasters said that day
The local office's own words before this blizzard watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Anchorage, AK wrote its last area forecast discussion before this blizzard watch went out at Dec 24, 9:00 AM AKST, 14 hours 54 minutes earlier.
Area forecast discussion, Dec 24, 9:00 AM AKST, 14 hours 54 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
200 PM AST MON DEC 24 2007
.ANALYSIS AND UPPER LEVELS...
STRONG LOW NEAR KODIAK ISLAND WITH VERY STRONG WINDS AND
PRECIPITATION AROUND THE GULF INTO THE KENAI PENINSULA AND ALONG THE
ALEUTIAN RANGE. JET WELL TO THE SOUTH BUT PLENTY OF BAROCLINICITY
WITH THE LOW. STRONG COLD FRONT ON THE BACKSIDE OF THE LOW WEST OF
THE ALEUTIAN RANGE. THIS IS FED BY THE COLD CORE UPPER LOW NEAR THE
BERING STRAIT. MANY BLIZZARD WARNINGS IN EFFECT AROUND THE LOW
THROUGH THIS EVENING. SOME AREAS OF HEAVY SNOW ALSO OCCURING. THIS
LOW IS TIED TO AN UPPER LOW SWINGING NORTHEAST THROUGH THE GULF. THE
UPPER AND SURFACE LOW TO MOVE INTO THE NORTHEAST GULF TONIGHT AND
TOMORROW. THIS ALLOWS THE STRONG COLD FRONT BEHIND THE LOW TO MOVE
ACROSS THE ALEUTIAN RANGE. THIS WILL BRING STRONG WEST TO NORTHWEST
WINDS TO THE ALEUTIAN RANGE AND WESTERN HALF OF THE GULF. THIS WILL
LIKELY CREATE MORE AREAS OF BLOWING SNOW. AS THE LOW MOVES FURTHER TO
THE EAST TOMORROW...STRONG GAP WINDS WILL DEVELOP ALONG THE KENAI
PENINSULA WITH POCKETS OF NEAR ZERO VISIBILITY.
.MODEL DISCUSSION...
BIG PICTURE...LONG WAVE TROUGH OVER THE BERING TO MOVE OVER THE
MAINLAND THIS WEEKEND. CURRENT TRACK OF STORMS TO MOVE INTO THE GULF
BUT BY THE END OF THE WEEK STORMS MORE LIKELY TO SWING INTO THE
PANHANDLE.
.SHORT TERM FORECAST...
SOUTH CENTRAL...
MANY ADVISORIES...WATCHES AND WARNINGS ASSOCIATED WITH THE LOW IN THE
GULF THIS AFTERNOON THROUGH TOMORROW. THE STRONG LOW NEAR KODIAK
ISLAND TO SWING EAST THROUGH THE GULF TONIGHT AND DISSIPATE TOMORROW
NIGHT. IN THE MEANTIME...STRONG WINDS TO ENCIRCLE THIS LOW WITH
PLENTY OF PRECIPITATION AS WELL. ENOUGH WINDS AND PRECIP FOR BLIZZARD
CONDITIONS OVER KODIAK ISLAND AND PORTAGE VALLEY. HEAVY ENOUGH PRECIP
FOR HEAVY SNOW CONDITIONS NEAR KACHEMAK BAY. COLD AIR IS BACKED UP AT
THE ALEUTIAN RANGE WITH THIS LOW IN THE GULF. WITH SOME RAIN AND SNOW
MIX NEAR KODIAK CITY...A PRETTY STRONG THERMAL GRADIENT HAS SET UP.
AS THE LOW SWINGS EAST TONIGHT...THIS WILL LEAD TO A STRONG WESTERLY
WIND DEVELOPING OUT OF THE GAPS OF THE ALEUTIAN RANGE AND SPREAD OVER
KODIAK ISLAND AND THE BARREN ISLANDS TONIGHT. THE LOW WILL MOVE NEAR
YAKUTAT TOMORROW WITH MORE GAP WINDS AND STRONG WESTERLY WINDS
DEVELOPING OVER COOK INLET AND THE KENAI PENINSULA. IN ADDITION...THE
WRAP AROUND FROM THE LOW WILL CONTINUE TO PUSH MOISTURE INTO SOUTH
CENTRAL TOMORROW...BUT THE COLD ADVECTION WILL CREATE AREAS OF
OVERRUNNING PRECIP EARLY TOMORROW BEFORE BEGINNING TO SWITCH TO
WESTERLY. ONE OF THESE AREAS WILL BE THE ANCHORAGE BOWL.
THEREFORE...HAVE DECIDED A SNOW ADVISORY IS NECESSARY FOR THE
ANCHORAGE AREA TOMORROW WITH THE HIGHEST AMOUNTS OVER THE HILLSIDE
DUE TO THE UPSLOPE WESTERLY LOW LEVEL WINDS. THE LOW TO DISSIPATE
TUESDAY NIGHT THROUGH THE DAY WEDNESDAY...SO PRECIP AND WINDS WILL BE
ON THE DOWNTURN TUESDAY NIGHT AND WEDNESDAY.
SOUTHWEST ALASKA...
THE STRONG LOW NEAR KODIAK ALSO IS EFFECTING THE AREAS NEAREST THE
ALEUTIAN RANGE THIS AFTERNOON AND EVENING. SOME PRECIP TO SPREAD INTO
THE KUSKOKWIM VALLEY TONIGHT AS MOISTURE WRAPS AROUND THE LOW WITH
THE TROWAL. STRONG SURFACE WINDS NEAR THE ALEUTIAN RANGE IN SOUTHWEST
ALASKA CREATING BLIZZARD CONDITIONS NEAR ILIAMNA THIS AFTERNOON
THROUGH THE EVENING. THE KUSKOKWIM DELTA WILL BE SPARED ANY
PRECIPITATION FROM THIS LOW. HOWEVER...A LOW MOVING EAST THROUGH THE
BERING TO BRING PRECIP AND SOME MODERATE WINDS TO THE COAST LATE
TONIGHT THROUGH TOMORROW. AS THE LOW PULLS TO THE EAST
TOMORROW...PRECIP TO WANE OVER THE REMAINDER OF SOUTHWEST ALASKA.
ALEUTIANS AND BERING...
STRONG COLD AIR ADVECTION ACROSS THE EASTERN BERING BEHIND THE LOW
NEAR KODIAK CREATING STRONG NORTH WINDS OVER THE EASTERN ALEUTIANS. A
SMALLER LOW WORKING EAST ACROSS THE BERING HAS PASSED THE PRIBILOF
ISLANDS AND WILL MOVE TO THE COAST THIS EVENING. OTHERWISE...MODERATE
WESTERLY WINDS ACROSS THE BERING WITH SNOW SHOWERS THROUGH TOMORROW.
A LARGE LOW PRESSURE SYSTEM TO APPROACH THE CENTRAL ALEUTIAN CHAIN
TOMORROW AFTERNOON WILL WARMER TEMPERATURES AND SOME RAINFALL BY
TOMORROW NIGHT.
.LONG TERM FORECAST...
BEYOND TOMORROW...THE COLD BERING STRAIT LOW TO RETROGRADE INTO
SIBERIA WITH A LOW WORKING TO THE EASTERN ALEUTIANS WEDNESDAY. THIS
BRINGS US TO THE UNCERTAINTY PORTION OF THE FORECAST. THE EUROPEAN
MODELS PUSH THIS LOW IN BRISTOL BAY FRIDAY...WHEREAS THE GFS AND A
MAJORITY OF ITS ENSEMBLES BRING IT INTO THE GULF. THE RUN TO RUN
CONSISTENCY HAS BEEN A BIT BETTER WITH THE GFS...SO LEANED TOWARD
THIS SOLUTION WITH A DECAYING LOW IN THE GULF THROUGH THE WEEKEND.
.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...BLIZZARD WARNING 161 171 THROUGH MIDNIGHT
125 THROUGH 3 AM AKST TONIGHT
121 TOMORROW
HEAVY SNOW WARNING 121 THOUGH 9 PM AKST TONIGHT
BLIZZARD WATCH 125 TOMORROW
SNOW ADVISORY 101 TOMORROW
MARINE...HURRICANE 130 132
STORM 120 138 140 150
GALE 121 125 129 141 155 160 165 170 171 172 175 179
HEAVY FREEZING SPRAY 121 130 132 138 140 141 150 160 165
180 185
FIRE WEATHER...NONE
JN DEC 07The office that day
Everything else NWS Anchorage, AK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 24, 11:00 PM AKST | Gale Warning | AFC | 3 days | |
| Dec 24, 11:00 PM AKST | Small Craft Advisory | AFC | 36 hr | |
| Dec 24, 11:00 PM AKST | Small Craft Advisory | AFC | 12 hr | |
| Dec 24, 11:00 PM AKST | Storm Warning | AFC | 12 hr | |
| Dec 24, 11:00 PM AKST | Storm Warning | AFC | 12 hr | |
| Dec 24, 11:00 PM AKST | Storm Warning | AFC | 59 hr | |
| Dec 24, 11:00 PM AKST | Heavy Freezing Spray Warning | AFC | 6 days | |
| Dec 25, 10:57 AM AKST | Blizzard Warning | AFC | 10 hr | |
| Dec 25, 11:00 AM AKST | Gale Warning | AFC | 48 hr | |
| Dec 25, 11:00 AM AKST | Gale Warning | AFC | 36 hr | |
| Dec 25, 11:00 AM AKST | Gale Warning | AFC | 48 hr | |
| Dec 25, 11:00 AM AKST | Gale Warning | AFC | 4 days | |
| Dec 25, 11:00 AM AKST | Small Craft Advisory | AFC | 12 hr | |
| Dec 25, 11:00 AM AKST | Storm Warning | AFC | 36 hr | |
| Dec 25, 11:00 AM AKST | Storm Warning | AFC | 47 hr |
Nearby
Blizzard Watches in Alaska, 2007Every blizzard watch in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.